Alert archive / Ohio / River Flood Warnings in 2019

River Flood Warning 20, NWS Cleveland, OH

February 5, 2019Lake County, Ohio

NWS Cleveland, OH issued this river flood warning at Feb 5, 2019, 6:00 AM EST for Lake County, Ohio. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
Feb 5, 2019, 6:00 AM EST (11:00 UTC)
Expired
Feb 26, 2019, 6:00 AM EST
In force
21 days
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Lake County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Painesville (PNVO1).

Action stage
8 ft
Minor stage
12.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04212100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

373 
WGUS41 KCLE 051100
FLWCLE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
600 AM EST Tue Feb 5 2019

...The National Weather Service in Cleveland has issued a flood 
warning for the following rivers in Ohio...

  Grand River At Painesville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC085-051900-
/O.NEW.KCLE.FL.W.0020.190205T1100Z-000000T0000Z/
/PNVO1.1.ER.190204T2311Z.190205T0015Z.000000T0000Z.NO/
600 AM EST Tue Feb 5 2019

The National Weather Service in Cleveland has issued a 

* Flood Warning for 
  The Grand River At Painesville
* until further notice.
* At 5 AM the stage was 6.3 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The river is expected to rise to near flood stage this morning.
* At 8.0 feet...Water levels will overrun the banks along the 
  metropark south of Painesville. Law enforcement reported 
  Recreation Park in Painesville is flooding because of an ice jam.

&&

LAT...LON 4173 8130 4176 8124 4173 8120 4176 8100
      4173 8100 4169 8123             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Feb 5, 4:31 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 5, 4:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
431 AM EST Tue Feb 5 2019

.SYNOPSIS...
A cold front will move east out of Ohio into Pennsylvania
followed by a ridge of high pressure this afternoon. A warm
front will lift north across the area tonight as waves of low
pressure move northeast. A much stronger low pressure system
will intensify over Illinois Thursday and move northeast into
the Great Lakes. A cold front will move east across the area
Thursday night. High pressure will build east across the Great
Lakes over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Somewhat of a messy forecast on tap during the latter half of
this forecast period. Surface cold front continues to push east
across the eastern portions of the forecast area at this time.
Cold air advection will continue to follow the front during the
day today. Ahead of the front, some lingering light rain showers
and/or drizzle continues and should move east of the area this
morning. Some fog developed in a few locations with the greatest
impact being along the shore of Lake Erie as the cold air pushes
inland in the northwest winds. Gradually improving conditions
will take place by this afternoon as the ridge of high pressure
builds into the region. A warm front will lift north across the
area and slow in forward motion tonight. The warm and moist air
will encounter the cold air in the lower levels and the
potential exists for some freezing rain to develop along the
northern tier counties. Expecting around a tenth of an inch of
ice overnight in the north. Due to uncertainty on whether cold
air will be strong enough to support the freezing rain, will
hold off on issuing a winter weather advisory. Then, warm air
advection pushes north during the morning hours Wednesday
changing any wintry precipitation over to all rain. Rainfall
amounts during the day Wednesday will approach a quarter of an
inch to a third of an inch and with the ground being saturated,
this rainfall will be pure runoff. Expecting the possibility of
seeing rises occur on all of the rivers in the area and will
have to be monitored down the road for possible flood situation.
Temperatures will be drastically cooler today in the wake of the
cold front. Not expecting much of a fall tonight as warm air
tries to return during the night. Then, warm surge occurs
Wednesday with highs back in the lower 50s most areas and lower
40s in the northeast and northwest portions of the area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A deep layer southwest flow in the mid and upper levels will be over
the region by Wednesday night into Thursday ahead of a sharp upper
level trough moving out of the Rocky Mountains region. Forecast
soundings and profile show PW values increasing to very high levels
for this time of year between 1.0" and 1.5". A stalled out frontal
boundary will be near central of southern Ohio during this time.
Several impulses will ride through the mid level flow and interact
with the boundary and very moist airmass. One disturbance will move
through Wednesday evening with a break between systems early
Thursday morning. The frontal boundary will lift northward in
response to the upper level trough moving across the Midwest Region
on Thursday. The boundary will lift through northern Ohio across the
lake. We will see temperatures rise late Wednesday night and
Thursday to about 20 or 25 degrees above average. Some places across
central Ohio may reach near 60 degrees.

Models continue to indicate a round of moderate to heavy rainfall
Thursday afternoon into Thursday evening across the area. There may
be just enough elevated instability for a few rumbles of thunder as
well. The front will move through Thursday night and temperatures
will fall as a polar airmass begins to move in. We expect widespread
1 to 2 inches of storm total rainfall area wide with up to 3
inches possible across our southern counties in central Ohio
Wednesday and Thursday. Flood watches may be needed for portions
of the area by Thursday because of saturated grounds and
potential flooding concerns.

Rain will briefly change to snow behind the front late Thursday
night into early Friday morning but no accumulations are expected
with the recent warm temperatures. West to northwest flow with
colder air both at the surface and aloft will help develop a little
bit of lake effect for the primary snowbelt areas of far NE Ohio
into NW Pennsylvania on Friday and Friday night A light dusting to
an inch or two could be possible. We will end up back in the teens
for lows on Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
High pressure clears the area out on Saturday with cold temperatures
and mostly clear skies. Our attention will turn to the next
shortwave in the southwest flow moving towards our area by Sunday
afternoon and Sunday night. Light snow chances will return area
wide. There are some uncertainties and differences with model
solutions during this time. We will have a better handle on
timing and possible accumulations in a day or so. The long range
model solutions indicate a potential stronger storm system to
develop and impact the region around Tuesday of next week. We
will have cold air in place with potentially deep moisture over
running the polar airmass. Will not get too specific with
details because of uncertainty but we will need to watch trends
for another winter weather event early next week.

&&

.AVIATION /06Z Tuesday THROUGH Saturday/...
Cold front will continue to move from west to east across the
area over the next several hours. Most of the rain ahead of the
cold front is pushing east of the area at this time with some
residual drizzle taking place in isolated spots. Most of the
visibilities are VFR but ceilings are running IFR and briefly
LIFR at this time. Gradual improvement will take place through
the day behind the cold front. A brief period of VFR conditions
is expected later today into this evening but another storm
system will bring a chance for some freezing rain over the
northern tier counties late tonight. Otherwise, just rain
elsewhere is expected.

OUTLOOK...Non-VFR Wednesday and Thursday through Thursday night.

&&

.MARINE...
Ice melting and shifting will continue on the lake this week with
above average temperatures and shifting of wind direction. We will
see a light northeasterly flow today 10 to 15 knots shifting to
easterly flow tonight and Wednesday. East winds may increase up to
20 knots by Wednesday morning. Waves may increase in ice free areas
on the lake. Light northeast flow continues Wednesday night.
Southeasterly flow increases by Thursday with much milder
temperatures. Southerly winds will increase to 15 or 20 knots by
Thursday evening. A strong cold front will move through Thursday
night and shift the winds to the west or northwest 20 to 30 knots.
Gusty winds will continue on Friday and relax as high pressure moves
in by Saturday evening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Feb 5, 5:20 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
520 AM EST Tue Feb 5 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
520 AM EST Tue Feb 5 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is the potential for heavy rain Thursday which could have
possible significant impacts to the rivers and streams across the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-061030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
520 AM EST Tue Feb 5 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 5:53 AM ESTRiver Flood WarningCLEMarion21 days
Feb 5, 9:58 AM ESTAreal Flood AdvisoryCLELucas, Wood24 hr
Feb 5, 3:20 PM ESTWinter Weather AdvisoryCLELucas, Ottawa, Wood15 hr

Nearby

River Flood Warnings in Ohio, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.